Illinois, 2010

Flash Flood in Illinois, June 15, 2010

June 15, 2010 · NWS DVN · 1 event in 1 county or zone

Heavy rains on saturated ground resulted in flash flooding of a portion of Jo Daviess County during the afternoon of June 15.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains on saturated ground resulted in flash flooding of a portion of Jo Daviess County during the afternoon of June 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 15, 2:51 AM CST, 10 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 2:51 AM CST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 AM CDT TUE JUN 15 2010

.SYNOPSIS...
WEAK SFC LOW WAS DEPICTED IN MSAS BETWEEN KMIW AND KCID WITH WARM
FRONT EXTENDING SEWD NEAR KIOW-KMUT-KGBG LINE. KDVN WSR-88D SHOWS
AREA OF TSRA LIFTING ACROSS THE FAR NW CWA IN ZONE OF WARM
ADVECTION/ISENTROPIC ASCENT AHEAD OF LOW AND ALSO AIDED BY WEAK
MID LEVEL IMPULSE. COLD FRONT EXTENDS SWWD FROM IA SFC LOW INTO KS
WHERE REGIONAL RADAR MOSAIC SHOWS NARROW BAND OF SHRA/TSRA HAVING
RECENTLY FORMED ALONG THE BOUNDARY. 00Z UPPER AIR ANALYSIS AND
WATER VAPOR IMAGERY SHOW MID LEVEL SHORTWAVE TROUGH OVER THE
NORTHERN PLAINS WITH REGION LOCATED IN SOUTHWEST FLOW. SLIGHT DRYING
HAS OCCURRED PAST 12+ HRS PER 00Z DVN RAOB BUT STILL VERY MOIST
ATMOS WITH H85 DEWPTS OF 12-15C AND SFC DEWPTS POOLING IN THE U60S
TO NR 70 DEGS ALONG/S OF WARM FRONT.  ..05..

&&

.SHORT TERM...TODAY AND TONIGHT...
NO SHORTAGE OF CONCERNS WITH PCPN CHCS/COVERAGE... HEAVY RAIN/FLASH
FLOODING POTENTIAL... FOG AND TEMPS TO NAME JUST A FEW.

UKMET AND ECMWF MASS FIELDS AND FORCING PROGS DOING BEST WITH
RESPECT TO DEPICTING ONGOING PCPN AREAS... AND HAVE FOLLOWED CLOSELY
FOR FCST DETAILS. KEY PLAYERS TO FCST WILL BE VORT MAX OVER NE
CURRENTLY UNDERCUTTING NORTHERN PLAINS SHORTWAVE... AND SHEARING
IMPULSE LIFTING NEWD FROM THE CENTRAL/SOUTHERN PLAINS. GENERAL
SUGGESTION IS THAT THE TWO WILL CONVERGE OVER THE CWA THIS AFTN
TO BRING LIKELIHOOD OF SHRA/TSRA TO ESPECIALLY SOUTHEAST HALF OF
CWA... WITH MORE SCT ACTIVITY FURTHER NW WARM ADVECTION THIS AM
FOLLOWED BY POSITIVE VORTICITY ADVECTION THIS AFTN. MAIN CONCERN
REMAINS WITH HEAVY RAIN AND FLASH FLOOD POTENTIAL ESPECIALLY IN THE
SRN COUNTIES WHERE 1 HR FFG VALUES AROUND 1 INCH. PWAT/S SET TO
CLIMB BACK UP IN RANGE OF 1.8-1.9 INCHES TODAY WITH PASSAGE OF THE
WARM FRONT... WHICH MEANS ANY STORM TO PRODUCE VERY HEAVY RAIN WITH
RATES IN EXCESS OF AN INCH/HR. WIND FIELDS LOOK TO INCREASE IN
ADVANCE OF APPROACHING MID LEVEL SHORTWAVE WHICH WILL MEAN STORMS
SHOULD MOVE MORE QUICKLY AS OPPOSED TO YESTERDAY. THIS SHOULD
HELP WITH CUTTING DOWN ON PCPN AMOUNTS... BUT ANY AREAS THAT SEE
REPEATED DEVELOPMENT WILL RUN RISK OF LOCALLY HEAVY RAIN AMOUNTS
IN EXCESS OF 1 INCH AND RISK OF FLASH FLOODING. GREATEST RISK FOR
FLASH FLOODING REMAINS IN THE SOUTH...BUT INDICATIONS ARE THE
HEAVIEST PCPN MAY RESIDE OVER THE EASTERN COUNTIES. SO... DUE TO
THE UNCERTAINTIES WITH LOCATION/COVERAGE OF HEAVY RAINS WILL HOLD
OFF ON FLASH FLOOD HEADLINES ATTIM... BUT PASS CONCERNS ON TO NEXT
SHIFT. OVERALL SEVERE THREAT LOOKS LOW WHICH AGREES WITH SPC
THINKING WHICH HAS BULK OF SEVERE RISK S/E OF CWA. BUT IF ANY
BREAKS TO ALLOW FOR SUFFICIENT HEATING/DESTABILIZATION CAN/T RULE
OUT ISOLD SEVERE WITH MAIN THREAT WIND WITH MARGINAL HAIL. SUCH
MOISTURE RICH ENVIRONMENT WITH LOW LCL/S WOULD SUPPORT SOME POTENTIAL
FOR FUNNELS AND/OR POSSIBLY BRIEF TORNADO WITH ANY BOUNDARY INTERACTION
SIMILAR TO MON.

TNGT... FINALLY CAN SAY GOOD RIDDANCE TO THE BOUNDARY AND WET WX
AS THE MID LEVEL SHORTWAVE SHIFTS ACROSS THE GREAT LAKES WITH
ATTENDANT COLD FRONT DEPARTING FOLLOWED BY COOLER AND DRIER AIR
OVRNGT WITH CLEARING. MAY SEE FEW SHRA/TSRA LINGERING VERY EARLY IN
EVE FAR EAST UNTIL FRONT PASSES. SFC RIDGE AXIS LOOKS TO REMAIN WEST
OF CWA THUS KEEPING IN WEAK CYCLONIC FLOW WHICH MAY BE SUFFICIENT TO
PRECLUDE WIDESPREAD DENSE FOG FROM FORMING... AND SO HAVE LEFT OUT
ANY MENTION OF FOG ATTIM. SHOULD RIDGING BUILD IN QUICKLY WITH WINDS
DROPPING OFF THEN FOG THREAT WOULD INCREASE GIVEN SHARP LLVL INVERSION
AND VERY MOIST BL.

AS FOR TEMPS... STAYED NEAR GUIDANCE BLEND FAVORING WARMER SIDE
TDY AND COOLER SIDE TNGT. ..05..

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
WEDNESDAY...00Z MODEL RUNS CONTINUE THEIR TREND OF SUGGESTING A
MIDWEEK BOUT OF BOTH SFC AND UPPER RIDGING FOR FAIR AND DRYING WX
THIS PERIOD. SOME DECREASE IN BOUNDARY LAYER MOISTURE AND THE
STRONGEST INSOLATION OF THE YEAR SUGGEST A WARM DAY ON TAP WED AND
GUIDANCE IS TRENDING WARMER SUGGESTING WIDESPREAD MID TO UPPER 80S...
EXCEPT IN THE FAR NORTH WHICH SHOULD STAY IN THE LOW TO MID 80S.
WILL KEEP LOW CHC POPS IN THE WEST LATE WED NIGHT FOR ELEVATED WING
OF THTA-E ADVECTION AND CONVERGENCE IN WAA PATTERN...ALTHOUGH THE
NEWLY RUN 00Z ECMWF SUGGESTS THIS ACTIVITY WILL REMAIN OFF TO THE
WEST OF THE DVN CWA.

THURSDAY INTO FRIDAY...LATEST RUN MEDIUM RANGE GUIDANCE GENERALLY
SUGGESTS LARGE SLUG OF UPPER WAVE ENERGY TO EJECT OUT OF WEST COAST
L/W TROF THIS CYCLE AND PROPAGATE ACRS THE NORTHWEST HIGH PLAINS AND
SOUTH CENTRAL CANADA BY WEEKS END. CONTINUED SOUTHERLY RETURN FLOW
LOCALLY WILL BRING THERMAL MODERATION/WARMING AND AMPED UP LLVL
MOISTURE LEVELS/DPTS THIS PERIOD WITH HIGHS POSSIBLY APPROACHING 90
DEGREES EVEN WITH INCREASING SFC LAYER RH/S. IF CONVECTIVE
DEBRIS CAN BE HELD TO A MINIMUM...TEMPS MAY GET UP INTO THE LOW
TO MID 90S ON FRI IN MIXING SOUTHERLY FLOW. WITHOUT MUCH OF A FOCAL
POINT OR ORGANIZED FORCING...JUST LOW CHC POPS WARRANTED FOR AIRMASS
TYPE SHOWER AND THUNDERSTORM DEVELOPMENT BOTH THU AND FRI IN A WARM
AND MOIST/UNSTABLE ENVIRONMENT. BUT A FRONTAL FOCAL POINT MAY GET
SHUNTED DOWN ACRS OR NEAR THE DVN CWA OFF PASSING LOW OVER ONTARIO
EITHER SOMETIME FRI OR INTO SAT...JUST HARD TO DEFINE AT THIS POINT
BUT LATEST MODEL RUNS SUGGEST THE FRIDAY NIGH WINDOW MAY BE
CONVECTIVELY ACTIVE.

SAT AND SUN...LONG RANGE SIGNALS SUGGEST EITHER BROAD LOW AMPLITUDE
RIDGING OR EVEN QUASI-ZONAL FLOW TO REESTABLISH ACRS THE UPPER
MIDWEST AGAIN OVER THE WEEKEND EAST OF WESTERN INTERMOUNTAIN L/W
TROF. THUS THE MCS STORM TRACK APPEARS WILL WANT TO SET UP SHOP
AGAIN ALONG THE REGION FROM THE CENTRAL OR NORTHERN PLAINS INTO THE
WESTERN GRT LKS. HARD TO PIN POINT MORE AT THIS TIME IN THE FCST
CYCLE...BUT LATEST MEDIUM RANGE MODELS SUGGEST THAT THE DVN
FCST AREA MAY BE ALONG OR JUST SOUTH OF THIS RING OF FIRE UNLIKE THE
PAST WEEK WHERE THE CWA WAS MORE ON THE NORTH SIDE OF THE MEAN
UPPER RIDGE STEERING INFLUENCE. WILL KEEP WARM CONDITIONS FCST
INTO THE WEEKEND WITH ONGOING PRECIP CHANCES IN VCNTY OF WAVERING
LLVL BAROCLINICITY.       ..12..

&&

.AVIATION...
SCT TSRA WILL BE IN VCNTY OF KCID-KDBQ TERMINALS FOR WHILE THIS
AM. VARIABLE CONDITIONS ACROSS CWA EARLY THIS AM WITH WARM FRONT
BISECTING THE AREA. MAINLY VFR CONDITIONS AT KBRL SOUTH OF THE
WARM FRONT WHILE FOG AND LOW CLOUDS WITH IFR/MVFR CONDITIONS. IN
GENERAL EXPECT IMPROVING CIGS/VSBYS TODAY WITH INCREASE IN SHRA AND
TSRA BY AFTN AHEAD OF COLD FRONT AND UPPER LEVEL DISTURBANCE.
DRIER AIR AND SUBSIDENCE WILL BRING CLEARING SKIES WITH W/NW WINDS
AOB 10 KTS TNGT PRECLUDING ANY MENTION OF FOG ATTIM.  ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

05/12/05
Hazardous weather outlook, Jun 15, 4:06 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 AM CDT TUE JUN 15 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
506 AM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF THE OUTLOOK AREA
TODAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND
LIGHTNING. IF STORMS MOVE OVER SOME OF THE SAME AREAS
REPEATEDLY THEN THERE WILL BE A RISK OF FLASH FLOODING...
ESPECIALLY OVER PORTIONS OF SOUTHEAST IOWA... WEST CENTRAL
ILLINOIS AND NORTHEAST MISSOURI WHERE THE GROUND IS SATURATED
FROM RECENT HEAVY RAINS. THE THREAT FOR SEVERE WEATHER APPEARS
LOW AT THIS TIME... AND WOULD CONSIST MAINLY OF ISOLATED
DAMAGING WINDS TO 60 MPH AND HAIL TO 1 INCH IN DIAMETER...
MAINLY EAST OF THE MISSISSIPPI RIVER. HOWEVER... THERE IS
ALSO A LOW POTENTIAL FOR AN ISOLATED TORNADO WITH ANY STORMS
INTERACTING WITH A WARM FRONT WHICH IS FORECAST TO EXTEND
ROUGHLY NORTHEAST OF A LINE FROM MONTICELLO IOWA TO MOLINE
ILLINOIS THIS AFTERNOON.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF ISOLATED TO SCATTERED THUNDERSTORMS IN
PORTIONS OF THE OUTLOOK AREA THURSDAY...FRIDAY AND AGAIN
SATURDAY. WHILE IT IS TOO EARLY TO DETERMINE ANY SEVERE
WEATHER THREAT AT THIS TIME... ANY STORM THAT FORMS AND
MAINTAINS WOULD LIKELY PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND WILL NOT BE NEEDED
TONIGHT.

In the hours before

Local storm report, Jun 15, 12:05 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     FLASH FLOOD      LOWDEN                  41.86N 90.92W
06/15/2010                   CEDAR              IA   TRAINED SPOTTER

            WATER IN BASEMENT. OVER 1.3 INCHES IN ABOUT AN HOUR.

&&

BILLN
Local storm report, Jun 15, 12:10 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
110 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FLASH FLOOD      2 W BLUE GRASS          41.51N 90.80W
06/15/2010                   MUSCATINE          IA   NWS EMPLOYEE

            WATER OVER HIGHWAY 61 LOW SPOTS...MORE THAN 5 INCHES.

&&

ERVIN
Local storm report, Jun 15, 12:19 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      1 N DAVENPORT           41.56N 90.60W
06/15/2010                   SCOTT              IA   TRAINED SPOTTER

            STREET FLOODING ALONG KIMBERLY AND DIVISION AND MARQUETTE
            AND KIMBERLY. WATER UP TO 1 FOOT DEEP.

&&

DLS
Local storm report, Jun 15, 12:26 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
126 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HEAVY RAIN       6 NE DAVENPORT          41.62N 90.52W
06/15/2010  M0.77 INCH       SCOTT              IA   NWS EMPLOYEE

            .77 IN LESS THAN 20 MINUTES. NE DAVENPORT NEAR 53RD AND
            UTICA RIDGE.

&&

DLS
Special weather statement, Jun 15, 12:27 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
127 PM CDT TUE JUN 15 2010

IAZ042-ILZ001-002-007-009-015>018-024>026-034-035-152030-
DUBUQUE IA-PUTNAM IL-JO DAVIESS IL-STEPHENSON IL-CARROLL IL-
WHITESIDE IL-MCDONOUGH IL-ROCK ISLAND IL-HANCOCK IL-WARREN IL-
HENDERSON IL-MERCER IL-HENRY IL-BUREAU IL-
127 PM CDT TUE JUN 15 2010

...HEAVY RAIN MOVING IN...

A LARGE AREA OF HEAVY RAIN...WITH RAINFALL RATES AROUND 1 INCH PER
HOUR...WILL AFFECT THE AREA THROUGH 3 PM. EXPECT A FEW RUMBLES OF
THUNDER...WITH TOTAL AMOUNTS OF 0.5 TO 1.5 INCHES BY LATE AFTERNOON.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4019 9115 4197 9014 4238 9047 4238 9066
      4229 9067 4233 9096 4265 9107 4266 9074
      4251 9062 4250 8941 4220 8940 4219 8968
      4159 8963 4159 8917 4111 8916 4114 8964
      4123 8966 4115 8988 4115 9043 4028 9045

ERVIN
Local storm report, Jun 15, 12:33 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
133 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       4 WNW DUBUQUE           42.52N 90.76W
06/15/2010  M1.20 INCH       DUBUQUE            IA   TRAINED SPOTTER

            STILL RAINING HEAVILY AT THIS TIME.

&&

DLS

The radar

The Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jo Daviess

When
June 15, 1:11 PM CST to 2:00 PM CST
Where
Jo Daviess County, 1.23 mi NW of Stockton to 0.86 mi SW of Stockton
Cause
Heavy Rain
Reported by
Public
Coordinates
42.360, -90.020

Heavy rains of 1.5 inches in 30 minutes resulted in flash flooding in Stockton, IL during the afternoon of June 15. This report was relayed by WREX TV.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242133.